Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 74, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 12, 2011, 4:18 PM EDT for Aroostook County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2011, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 12, 2011, 4:43 PM EDT
- In force
- 25 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 118 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
819
WUUS51 KCAR 122018
SVRCAR
MEC003-122100-
/O.NEW.KCAR.SV.W.0074.110712T2018Z-110712T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITY OF VAN BUREN...
* UNTIL 500 PM EDT
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF VAN BUREN...AND MOVING EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMLIN...AND VAN BUREN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4711 6788 4706 6779 4696 6778 4708 6818
4718 6816 4720 6796
TIME...MOT...LOC 2017Z 286DEG 49KT 4711 6801
$$
NORTON2 follow-up statements
673
WWUS51 KCAR 122032
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
432 PM EDT TUE JUL 12 2011
MEC003-122100-
/O.CON.KCAR.SV.W.0074.000000T0000Z-110712T2100Z/
AROOSTOOK ME-
432 PM EDT TUE JUL 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF VAN BUREN...MOVING EAST AT 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4711 6788 4706 6779 4696 6778 4708 6818
4718 6816 4720 6796
TIME...MOT...LOC 2031Z 286DEG 49KT 4706 6774
$$101
WWUS51 KCAR 122043
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
443 PM EDT TUE JUL 12 2011
MEC003-122051-
/O.CAN.KCAR.SV.W.0074.000000T0000Z-110712T2100Z/
AROOSTOOK ME-
443 PM EDT TUE JUL 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
IS CANCELLED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4711 6788 4706 6779 4696 6778 4708 6818
4718 6816 4720 6796
TIME...MOT...LOC 2041Z 286DEG 49KT 4702 6755
$$
NORTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:49 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 12, 3:49 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 349 PM EDT TUE JUL 12 2011 .SYNOPSIS... A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. AN UPPER LEVEL TROUGH WILL CROSS THE REGION ON WEDNESDAY THEN SURFACE HIGH PRESSURE WILL SLOWLY BUILD IN THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... WEAK BOUNDARY IS CURRENTLY MOVING ACROSS THE FORECAST AREA. THE NAM INDICATES STRONG CAPE WHILE THE GFS IS NOT INDICATING AS MUCH INSTABILITY. CURRENTLY CONVECTION IS DEVELOPING ALONG THE NORTHERN BORDER BUT SO FAR STORMS ARE NOT VERY STRONG. LATER TONIGHT SECONDARY FRONT MOVES THROUGH WITH MORE SHOWERS. WILL MENTION THUNDER INTO THE EARLY EVENING THE JUST SHOWERS. FOR WIND GRIDS HAVE USED A BLEND OF THE NAM12 AND GMOS. WILL USE THE GMOS FOR TEMPERATURE AND DEW POINT. FOR QPF HAVE USED A BLEND OF THE NAM12 AND GFS40. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... MOST MODELS INDICATE A POSITIVELY TILTED UPPER TROF AXIS OVR THE FA AT THE START OF THE SHORT TERM 00Z THU WITH THE VORT MAX JUST SW OF OUR FA...THEN THE UPPER TROF SLOWLY MOVES E OF THE FA OVRNGT WED. WE BEGIN WITH CHC SHWRS ACROSS THE SRN TWO THIRDS OF THE FA WED EVE...SLOWLY DIMINISHING AND SAGGING THE AXIS OF MAX POPS S OF THE FA BY THU MORN. THIS WILL LEAVE PTLY TO MSLY SUNNY SKIES FOR THE FA THU...WITH HI TEMPS RECOVERING ABOUT 5 DEG F WARMER THAN WED...ALTHOUGH STILL A LITTLE BLO AVG THIS TM OF SEASON. THU NGT LOOKS FAIR AS A VERY WEAK S/WV RIDGE CROSSES THE FA FROM NW TO SE. ON FRI...A WEAK S/WV TROF IN THE NW FLOW ALF WILL BRING INCREASING HI/MID CLDS TO THE FA WITH ISOLD SHWRS POSSIBLE SPCLY ACROSS NRN PTNS OF THE FA FRI AFTN INTO ERLY EVE AS LOW TO MID LVL WARM ADVCN ACCOMPANIES THIS FEATURE. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... THE UPPER RIDGE OVR THE GREAT LKS AND ONT PROV CAN WILL BEGIN BUILDING EWRD TOWARD OUR FA LATER FRI NGT INTO SAT AS THE WEAK S/WV AFFECTING THE FA ON FRI MOVES ESE OF THE MARITIMES...PERHAPS BRINGING THE FA THE LONGEST STREAK OF DRY WEATHER WITHOUT SIGNIFICANT RAINFALL THIS WARM SEASON. SKIES SHOULD BECOME MCLR LATE FRI NGT. WITH 925 MB TEMPS REACHING THE LOWER 20S DEG C OVR MUCH OF THE FA BY SAT AFTN... HI TEMPS SAT UNDER MSLY SUNNY SKIES SHOULD REACH WELL INTO THE 80S ACROSS ALL OF THE FA. SUN WILL CONT FAIR AND VERY WARM AS THE SFC HI BUILDS JUST ESE OF CAPE COD...AND 500 MB HTS CONT TO RISE WITH A POSITIVE RIDGE AXIS FROM THE GREAT LKS. ALTHOUGH WE WENT ABV GMOS GUIDANCE FOR BOTH SAT AND SUN...HI TEMPS SPCLY ON SUN COULD BE WARMER THAN WE INDICATE ATTM...WITH MANY LOCATIONS APCHG OR REACHING 90 DEG F. A FAST MOVE S/WV MOVG E FROM N CNTRL CAN WILL RAPIDLY BRING A COLD FRONT TOWARD NW PTNS OF THE FA VERY LATE SUN NGT...WITH THE FRONT CROSSING THE FA DURG THE DAY MON. WE INTRODUCE CHC TSTMS TO THE NW PTN OF THE FA LATE SUN NGT AND CONT THIS ACROSS NE/CNTRL AND THEN DOWNEAST PTNS OF THE FA MON. GIVEN SOMEWHAT LIMITED DEEP RETURN MOISTURE FROM THE GULF OF MEX AHEAD OF THIS FRONT...CVRG OF TSTMS MAY BE LIMITED...BUT THOSE THAT DO FORM SPCLY MON AFTN COULD BE STRONG BASED ON LLVL MOISTURE CNVRG AHEAD OF A MDTLY STRONG COLD FRONT AND STEEPENING MID LVL LAPSE RATES. HI TEMPS MON WILL LIKELY BE FEW DEG F COOLER ACROSS THE N DUE TO CLD CVR...BUT WILL REMAIN CLOSE TO SUN'S HI TEMPS ACROSS DOWNEAST AREAS WHERE BKN-OVC CLDS AND TSTMS ARRIVE LATER IN THE DAY. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... NEAR TERM: MAINLY VFR CONDITIONS AT ALL TAF SITES INTO EARLY TONIGHT. THE EXCEPTION WILL BE BRIEF RESTRICTIONS IF A THUNDERSTORM OCCURS AT AN AIR FIELD. AT BHB...GUIDANCE BRINGS MARINE STRATUS/FOG INLAND WITH SEVERAL HOURS OF LIFR POSSIBLE LATE TONIGHT. BGR WILL BE ON THE FRINGE OF MARINE STRATUS...SO FOR NOW HAVE JUST GONE WITH MVFR FOG. SOME MVFR CLOUDS ALSO POSSIBLE CAR/PQI EARLY WED ASSOCIATED WITH SECONDARY COLD FRONT. SHORT TO LONG TERM: LOOKS LIKE VFR CONDITIONS WILL PREVAIL THROUGH THE END OF THE WEEK. && .MARINE... NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WIND GRIDS. FOR WAVES: SOUTHERLY FETCH WILL PERSIST UNTIL MID EVENING WHEN WINDS SHIFT. WAVE MODELS CONTINUE TO RUN TOO HIGH WITH WAVE HEIGHTS. THIS STILL APPEARS TO BE RESULT OF COLD SEA SURFACE TEMPERATURE PRODUCING INVERSION OVER PORTION OF FETCH IN GULF OF MAINE. WILL INITIALIZE GRIDS WITH SWAN/NAM WHICH APPEARS TO HANDLE WIND FIELD IN GULF OF MAINE THE BEST BUT WILL STILL LOWER WAVE HEIGHTS 1 FOOT. SHORT TO LONG TERM: NO HDLNS ANTICIPATED ATTM...WITH WV HTS APCHG 5 FT OVR OUTER WATERS BY LATE SUN AS LLVL SW WIND FLOW INCREASES AROUND THE SFC E OF CAPE COD. CANNOT RULE OUT SOME MARINE ST AND FOG LATER SUN INTO SUN NGT...BUT GIVEN SOMEWHAT OFFSHORE LLVL WIND TRAJECTORIES AND THAT WE ARE CONSIDERING PDS 9 AND 10 OF THE FCST... WE HELD OFF INDICATING THESE ELEMENTS FOR NOW. WE USED A BLEND OF 12Z OPNL NAM...GFS...CANGEM AND GMOS FOR WINDS AND WENT WITH WW3 FOR WV HTS...XCPT DIMINISHED BY A FOOT OR TWO TO TAKE INTO CONSIDERATION THE HI WV BIAS THIS TIME OF SEASON. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE SHORT TERM...VJN LONG TERM...VJN AVIATION...GABRIC MARINE...MIGNONE/VJN
Hazardous weather outlook, Jul 12, 3:53 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 353 AM EDT TUE JUL 12 2011 MEZ001>006-010-011-015>017-029>032-130800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 353 AM EDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-130800- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 353 AM EDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:37 PM EDT | Areal Flood Advisory | CAR | Aroostook | 81 min |
| Jul 12, 3:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| Jul 12, 3:39 PM EDT | Flash Flood Warning | CAR | Aroostook | 3 hr |
| Jul 12, 3:40 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 35 min |
| Jul 12, 4:15 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 60 min |
| Jul 12, 4:59 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 46 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.